Question: I have a question regarding the administration of narcan. Narcan seems to be given more often now that there is no patch point. The wording of the medical directive hasn't changed though so just to confirm, are we still just to be giving it when we cannot adequately ventilate the patient? Example, if they are GCS of 3 and breathing inadequately but we are getting good compliance on the BVM and the patients vitals are otherwise stable, are we ok to not give it? If we do go ahead and give narcan to a patient who is NOT breathing and they start breathing on their own but are still GCS of 3 are we to stop there since we can now manage their airway or do we continue up to our maximum of 3 doses or until they become GCS of 15?
The treatment for opioid toxicity is adequate ventilation. This can often be obtained with BLS manoeuvers such as utilizing BVM as you describe. Naloxone is used when you are unable to adequately ventilate the patient and they meet the other indications for its use. The endpoint for naloxone use is adequate ventilation NOT an increase in LOC. The area of pre-hospital use of Naloxone (Narcan) is rapidly evolving. The original medical directive was conservative in the indications for Naloxone and how it was used. It reflected safe practice. The administration of small amounts of Naloxone, titrated to allow the patient to breath and emerge slowly, permits paramedic safety and prevents a sudden narcotic withdrawal state in the patient. This remains the goal. Now Naloxone is administered by bystanders and soon by both the Police and Firefighters. The original directive was also developed before more powerful narcotics such as Carfentanyl began arriving on the scene. Overdoses from the more potent narcotics may require larger amounts of Naloxone to reverse the narcotic effect. However, the goal remains the same - to stabilize the patient and allow them to breath on their own without necessarily waking them up to a GCS of 15.